Inhaler Use While Receiving Radiation Therapy

Ultima Vez Modificado: 29 de junio del 2008

Share article


Question

Dear OncoLink "Ask The Experts,"

My father is about to begin radiation for tongue cancer. Due to respiratory problems, he is unable to undergo surgery. He is on oxygen and uses Advair and Spiriva. Is it acceptable for him to continue these during radiation? Will they affect healing, tissue damage etc?

Answer

Harry Quon, MD, MS (CRM), Assistant Professor of Radiation Oncology at the Abramson Cancer Center of the University of Pennsylvania, responds:

There is no reason to believe these medications will affect healing. However, he might find that the inhalers irritate his upper airway in the presence of mucositis ( painful inflammation and ulceration of the lining of the mouth and throat), a common side effect from head and neck radiation.


News
Palliative Radiation Use for Lung Cancer Higher Than Advised

Jan 21, 2013 - Half of patients with metastatic non-small-cell lung cancer receive at least one course of palliative radiation therapy, with younger patients and those who received chemotherapy or surgery more likely to receive palliative RT, according to a study published online Jan. 7 in the Journal of Clinical Oncology.



I Wish You Knew

How cancer patients have changed my life

View More



Blogs and Web Chats

OncoLink Blogs give our readers a chance to react to and comment on key cancer news topics and provides a forum for OncoLink Experts and readers to share opinions and learn from each other.




OncoLink OncoPilot

Frente a un nuevo diagnóstico de cáncer o de cambiar el curso de su tratamiento actual? Deje que nuestro personal de enfermería cáncer que ayudan a pasar!

Más información